Study Better Characterizes Immunotherapy-related Skin Toxicities
Patients receiving programmed cell death 1 (PD-1) or programmed cell death ligand 1 (PD-L1) antibodies exhibited papular and nodular eruptions with scale, as well as mucosal lesions with lichenoid features, that were typically manageable with topical steroid treatment, a study published in JAMA Dermatology has shown.1
PD-1 inhibitors, such as nivolumab and pembrolizumab, and anti-PD-L1 antibodies such as atezolizumab have demonstrated substantial activity in multiple malignancies, including advanced melanoma, non-small cell lung cancer, bladder cancer, renal cell carcinoma, and classical Hodgkin lymphoma. Despite their remarkable efficacy, these agents are associated with unique immune-related toxicity profiles.
Therefore, researchers sought to better characterize the clinical and histologic features of the lichenoid mucocutaneous adverse events observed in patients receiving PD-1 or PD-L1 inhibitor therapy.
For the study, investigators retrospectively analyzed data from 13 men and 7 women with advanced cancer who were referred to dermatology at Yale-New Haven Hospital after developing cutaneous adverse events while receiving single-agent anti-PD-1 or anti-PD-L1 therapy or in combination with another agent.
Results showed that 80% of the 20 patients had a clinical morphology consisting of erythematous papules with scale in a variety of distributions. For the 17 patients with available biopsy specimens, 94% exhibited features of lichenoid interface dermatitis.
A total of 18 patients received topical corticosteroids to treat the cutaneous reactions, with discontinuation of immunotherapy required in only 1 patient. Of note, only 20% of all patients developed peripheral eosinophilia.
However, 80% of patients were concomitantly taking medications that have been previously reported to induce lichenoid drug eruptions, suggesting that concurrent medications may play a role in the development of this skin reaction.
1. Shi VJ, Rodic N, Gettinger S, et al. Clinical and histologic features of lichenoid mucocutaneous eruptions due to anti–programmed cell death 1 and anti–programmed cell death ligand 1 immunotherapy. JAMA Dermatol. 2016 Jul 13. doi: 10.1001/jamadermatol.2016.2226. [Epub ahead of print]